Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS Detroit, MI

June 19, 2001Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 19, 2001, 10:22 PM EDT for Oakland County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 19, 2001, 10:22 PM EDT (02:22 UTC)
Expired
Jun 19, 2001, 11:00 PM EDT
In force
38 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oakland County, MI

The radar

The Detroit radar (KDTX), 12 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 200222
SVRDTX
MIC125-200300-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1022 PM EDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1100 PM EDT

* AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF NOVI...OR 17 MILES
  SOUTHWEST OF PONTIAC...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLED LAKE AT 1030 PM EDT
  WHITE LAKE AT 1035 PM EDT
  ORCHARD LAKE AT 1040 PM EDT
  WATERFORD AT 1045 PM EDT
  PONTIAC...CLARKSTON AT 1050 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS U/NTIL THE STORM HAS PASSED.

LAT...LON 4252 8365 4245 8348 4265 8312 4285 8332

GSS MANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:20 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 19, 10:20 PM EDT, 2 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1020 PM EDT TUE JUN 19 2001

NONE OF THE 18Z MODELS HAVE A GOOD HANDLE ON CONVECTION TONIGHT. AND
WITH NO 12Z MODEL DATA...TONIGHTS FORECAST WILL RELY HEAVILY ON
RADAR AND SATELLITE DATA. MAIN CHALLENGE FOR TONIGHTS FORECAST IS
CLOUD COVER AND PRECIP POTENTIAL FOR TONIGHT.

MAIN CLUSTER OF SHOWERS AND STORMS IS CURRENTLY ALONG AND SOUTH OF 8
MILE ROAD. BELIEVE THESE STORMS WILL BEGIN TO WEAKEN ONCE THEY PASS
LAKE HURON LAKE BREEZE BOUNDARY. COLD FRONT ALSO APPROXIMATELY OVER
CENTRAL OAKLAND COUNTY. KDTX 00Z SOUNDING SHOWS VERY DRY AIR BETWEEN
800 AND 550 MB, AND THIS SHOULD HELP WEAKEN CONVECTION AS IT MOVES
NORTHWARD. HOWEVER...KLOT 88D SHOWING A FEW ECHOS DEVELOPING OVER
SOUTHERN LAKE MICHIGAN. SOME OF THIS ACTIVITY MAY MAKE IT INTO
NORTHERN COUNTIES...SO WILL KEEP POPS GOING UP THERE AS WELL.

ALTHOUGH DEWPOINTS BEHINSD FRONT ARE DROPPING RAPIDLY...INCREASED
CLOUD COVER SHOULD HELP KEEP TEMPS UP. GOING TEMPS LOOK GOOD.

.DTX...NONE.

JWF/FAK

In the hours before

Special weather statement, Jun 19, 4:47 PM EDT, 5 hours 35 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-201200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
447 PM EDT TUE JUN 19 2001

...SEVERE THUNDERSTORM WATCH NUMBER 453 IN EFFECT UNTIL 1000 PM EDT
FOR A PORTION OF SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SEVERE THUNDERSTORM WATCH NUMBER 453 IS IN EFFECT UNTIL 1000 PM EDT
FOR LENAWEE AND MONROE COUNTIES AND THE ADJOINING COASTAL WATERS OF
MONROE COUNTY. A COLD FRONT WILL MOVE THROUGH SOUTHEAST MICHIGAN
THIS EVENING. THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS NORTHERN
INDIANA AND NORTHERN OHIO. THE THUNDERSTORMS ARE EXPECTED TO
DEVELOP NORTHEASTWARD INTO EXTREME SOUTHEAST MICHIGAN... REACHING
MONROE AND LENAWEE COUNTIES THIS EVENING.

THE THUNDERSTORMS WILL MOVE EAST AROUND 30 MPH AND COULD PRODUCE
WIND GUSTS AROUND 70 MPH...AND HAIL UP TO AN INCH IN DIAMETER.
DANGEROUS LIGHTNING AND HEAVY RAIN ARE POSSIBLE WITH ANY
THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS.

KEYES
Special weather statement, Jun 19, 10:00 PM EDT, 22 minutes before
MIZ082-083-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1000 PM EDT TUE JUN 19 2001

...SEVERE THUNDERSTORM WATCH NUMBER 453 HAS EXPIRED...

SEVERE THUNDERSTORM WATCH NUMBER 453 HAS EXPIRED AND IS NO LONGER IN
EFFECT FOR ANY MICHIGAN COUNTIES. SOME SHOWERS AND THUNDERSTORMS ARE
STILL POSSIBLE ACROSS SOUTHEAST MICHIGAN FOR THE REST OF THE NIGHT.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THESE
THUNDERSTORMS ALONG WITH WIND GUSTS TO NEAR 45 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS.

KEYES

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:42 PM EDTSevere Thunderstorm WarningDTXMonroe48 min
Jun 19, 9:38 PM EDTSevere Thunderstorm WarningDTXWashtenaw52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.